Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 93, NWS Fort Worth, TX

April 22, 2011Montague County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Apr 22, 2011, 7:50 PM CDT for Montague County, Texas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 22, 2011, 7:50 PM CDT (00:50 UTC)
Expired
Apr 22, 2011, 8:45 PM CDT
In force
55 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon

County Montague County, TX

The radar

The Altus AFB radar (KFDR), 131 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 22, 6:10 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 0.8 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2011-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1770 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2011-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1770 J/kg
Mixed-layer CIN
-186 J/kg
Mixed-layer LCL
2068 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.0
Supercell composite
12.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

457 
WUUS54 KFWD 230050
SVRFWD
TXC337-230145-
/O.NEW.KFWD.SV.W.0093.110423T0050Z-110423T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
750 PM CDT FRI APR 22 2011

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MONTAGUE COUNTY IN NORTH CENTRAL TEXAS...

* UNTIL 845 PM CDT

* AT 750 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 26
  MILES WEST OF NOCONA...AND MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NOCONA AROUND 830 PM

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO A STURDY SHELTER AND STAY AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING AND
STAY INSIDE...AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT SATURDAY
MORNING FOR NORTH CENTRAL TEXAS.

&&

LAT...LON 3391 9757 3392 9752 3391 9747 3378 9748
      3374 9798 3390 9798 3386 9786 3395 9772
      3396 9759
TIME...MOT...LOC 0050Z 258DEG 26KT 3392 9812

$$
2 follow-up statements
455 
WWUS54 KFWD 230113
SVSFWD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
813 PM CDT FRI APR 22 2011

TXC337-230145-
/O.CON.KFWD.SV.W.0093.000000T0000Z-110423T0145Z/
MONTAGUE TX-
813 PM CDT FRI APR 22 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR NORTHERN MONTAGUE COUNTY...

AT 813 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A 
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL TO HEN EGG SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED 17 MILES NORTHWEST OF NOCONA...MOVING EAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHERN MONTAGUE COUNTY AT 840 PM CDT

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
SATURDAY MORNING FOR NORTH CENTRAL TEXAS.

&&

LAT...LON 3391 9757 3392 9752 3391 9747 3378 9748
      3374 9798 3390 9798 3386 9786 3395 9772
      3396 9759
TIME...MOT...LOC 0113Z 266DEG 18KT 3393 9795

$$
228 
WWUS54 KFWD 230130
SVSFWD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
830 PM CDT FRI APR 22 2011

TXC337-230145-
/O.CON.KFWD.SV.W.0093.000000T0000Z-110423T0145Z/
MONTAGUE TX-
830 PM CDT FRI APR 22 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR NORTHERN MONTAGUE COUNTY...

AT 830 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A 
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL TO TENNIS BALL 
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED OVER EXTREME SOUTH CENTRAL JEFFERSON COUNTY...MOVING EAST AT 
20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE...VERY LARGE AND 
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY 
AWAY FROM WINDOWS!

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT 
SATURDAY MORNING FOR MONTAGUE COUNTY. 

&&

LAT...LON 3391 9757 3392 9752 3391 9747 3386 9748
      3379 9798 3390 9798 3386 9786 3389 9780
      3395 9772 3396 9760
TIME...MOT...LOC 0130Z 266DEG 18KT 3394 9787

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 6:31 PM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, Apr 22, 6:31 PM CDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
631 PM CDT FRI APR 22 2011

.UPDATE...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP NEAR
THE DRY LINE JUST WEST OF THE CWA EARLY THIS EVENING. THUNDERSTORMS
SHOULD GROW QUICKLY WITH STEEP LAPSE RATES IN PLACE. WE WILL SEND
OUT A QUICK UPDATE TO INCLUDE SEVERE THUNDERSTORM WATCH 182. WILL
ALSO LET THE CURRENT WIND ADVISORY EXPIRE AT 7 PM SINCE WIND SPEEDS
WILL CONTINUE TO DECREASE THROUGH THE EVENING ONCE THE BOUNDARY
LAYER DECOUPLES.

NO OTHER MAJOR CHANGES NEEDED AT THIS TIME.

79

&&

.PREV DISCUSSION... /ISSUED 329 PM CDT FRI APR 22 2011/
COLD FRONT SLOWLY EXTENDING FROM A WEAK SURFACE LOW OVER SOUTHWEST
MISSOURI NOW SLOWING DOWN ACROSS WESTERN OK/NORTHERN TX PANHANDLE
THIS AFTERNOON...WITH A DRYLINE EXTENDING SOUTHWEST FROM PSEUDO
TRIPLE- POINT FROM FREDERICK OK/VERNON TX DOWN TO JUST WEST OF
ABILENE AND SAN ANGELO. CAP STILL HOLDING STRONG GENERALLY
SOUTHEAST OF A PARIS...FORT WORTH...HAMILTON LINE WITH DEW POINTS
WELL MIXED OUT ACROSS THE SOUTHEAST COUNTIES...AND POOLING IN THE
MID TO UPPER 60S FROM D/FW METRO TO THE RED RIVER. AS FOR THE WIND
ADVISORY...SOME LOCATIONS STILL MEETING OR ONLY JUST UNDER
CRITERIA...THUS WE WILL KEEP IT GOING FOR THE REMAINDER OF THE
LATE AFTERNOON AND TOWARD SUNSET.

WE ARE BASICALLY WAITING FOR LITTLE MORE HEATING AND ASSISTANCE
FROM FORCING MECHANISM...DRYLINE AT THE SURFACE AND SHORTWAVE NOW
STARTING TO MOVE ACROSS TX PANHANDLE AND OK/KS AREAS. HRRR/NCEP
4KM WRF/AND ECMWF TRY TO SHOW INITIAL DEVELOPMENT UP TOWARD AREAS
FROM JACKSBORO TO BOWIE/GAINESVILLE BETWEEN 4-6 PM...AND IT'S ONE
OF THOSE CASES IF YOU WONDER IF THE FORCING WILL BE STRONG ENOUGH
TO WIN OUT. FOR NOW...WE'RE PLAYING THE MIDDLE ROAD AND CARRY
CHANCE POPS ACROSS THE NORTHWEST AND RED RIVER VALLEY THIS EVENING...
WITH ISOLATED CHANCES DOWN TO I-20 AND ACROSS SOUTHWEST COUNTIES
FOR POTENTIAL/ISOLATED DEVELOPMENT OFF DRYLINE. ANY STORMS THAT
DEVELOP...WILL ENCOUNTER WESTERLY BULK SHEAR 35-40 KTS...STEEP
LAPSE RATES BOTH ALOFT AND DOWN LOW...AND PLENTY OF LARGE POSITIVE
CAPE AREA IN HAIL DEVELOPMENT ZONE ALOFT. STORMS THAT DO DEVELOP
WILL QUICKLY BECOME SEVERE. LOW POPS NORTH OF I-20 OVERNIGHT AND
EARLY SATURDAY MORNING PER OUTFLOW BOUNDARY DEVELOPMENT AND
FRONTAL BOUNDARY REMAINING JUST NORTH OF THE RED RIVER.

MORE SCATTERED LATE AFTERNOON AND EVENING THUNDERSTORMS ARE
EXPECTED NEAR THE FRONT ACROSS OUR NORTHWEST COUNTIES ON SATURDAY
AND DEPENDING ON OUTFLOWS. HARD TO SAY WHERE FRONT ENDS UP BUT
WE'LL FOLLOW SLIGHTLY MORE AGGRESSIVE NAM MODEL WITH OTHER OFFICES
FOR CONTINUITY SAKE AND HAVE IT HUNG UP ACROSS W/NW COUNTIES NEAR
THE PK WILDFIRE AREA FOR SUNDAY AND WILL KEEP BEST POPS/RAIN
CHANCES ACROSS THE NORTHWEST THIRD OF NORTH TEXAS JUST OUTSIDE OF
THE D/FW METROPLEX. HOPEFULLY FIRE FIGHTING EFFORTS CAN BE HELPED
WITH ANY LOCALIZED...SUBSTANTIAL RAINFALL...BUT THE DOWNSIDE WOULD
BE SEVERE WEATHER AND ERRATIC/GUSTY WINDS AND LIGHTNING. WITH
SOUTHWEST FLOW ALOFT AHEAD OF OUR DEVELOPING SYSTEM ARRIVING
MONDAY...DON'T SEE FRONT MOVING MUCH OUTSIDE FROM OUTFLOW
ASSISTANCE AND MAY EVEN HAVE TO WATCH OUT FOR LOCALIZED HEAVIER
RAIN OVER FIRE SCAR AREAS AND ISOLATED FLASH FLOODING POTENTIAL IF
QPF ENDS UP BEING MORE THAN EXPECTED OVER THE NORTHWEST CWFA.

FRONT MAY BACK UP BRIEFLY LATE SUNDAY/SUNDAY NIGHT IN RESPONSE TO
APPROACHING/DEEP HEIGHT FALLS...THEN READILY SPREAD ACROSS THE
AREA LATER MONDAY INTO MONDAY NIGHT...WHEN FORCING WILL BE VERY
STRONG AND A MORE WIDESPREAD SEVERE WEATHER EVENT COULD TAKE HOLD.
WE HAVE INCREASED POPS SLIGHT FOR THE EAST HALF FOR MONDAY
AFTERNOON AND EVENING...THEN IT LOOKS LIKE SOME DRIER AIR PUNCHES
IN FROM 700MB AND DOWN DESPITE SOME RESIDUAL FORCING WITH UPPER
LOW WELL TO OUR NORTH. WITH THAT IN MIND...HAVE QUICKLY WOUND DOWN
ANY POPS INTO EARLY TUESDAY WITH A RELATIVELY DRY REST OF THE WEEK
FROM LATE TUESDAY AND BEYOND FOR NOW WITH TROUGHING OVER THE
PLAINS AND HEARTLAND. MODELS REALLY DIVERGE DURING THIS TIME
FRAME...SO FORECAST COULD REMAIN SEMI-WET IF TROUGH IS MORE
ESTABLISHED AND MOISTURE RETURNS NORTHWARD FURTHER WEST ACROSS THE
NORTH TEXAS AREA. FOR NOW...WE'LL FOCUS ON THE SHORT TERM AND FINE
TUNE THINGS AFTER MONDAY WHEN MODELS GET A BETTER HANDLE AND
AGREEMENT ON FEATURES...BOTH SURFACE AND ALOFT.

05/

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  70  90  71  87  68 /  20  20  30  20  30
WACO, TX              70  91  70  90  71 /   5   5  10  10  20
PARIS, TX             66  83  67  86  64 /  30  30  30  30  40
DENTON, TX            68  86  70  85  67 /  30  30  40  30  40
MCKINNEY, TX          68  87  70  85  68 /  30  30  30  30  30
DALLAS, TX            70  88  72  88  70 /  20  20  30  20  30
TERRELL, TX           68  88  69  88  67 /  20  10  20  20  20
CORSICANA, TX         68  88  70  91  69 /   5   5  10  10  20
TEMPLE, TX            70  91  69  88  69 /   5   5  10  10  10
MINERAL WELLS, TX     68  86  69  86  65 /  20  30  50  30  30

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR TXZ092>095-103>107-
117>123-131>135-143>148-156>162-174-175.

&&

25/79
Hazardous weather outlook, Apr 22, 3:12 PM CDT, 4 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
312 PM CDT FRI APR 22 2011

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-231130-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
312 PM CDT FRI APR 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A WIND ADVISORY IS IN EFFECT THROUGH 7 PM FOR AREAS ALONG AND EAST
OF A LINE FROM GAINESVILLE TO WEATHERFORD TO LAMPASAS. WIND SPEEDS
WILL RANGE FROM 20 TO 30 MPH TODAY...WITH OCCASIONAL GUSTS ABOVE
35 MPH.

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
AND EVENING NORTHWEST OF A LINE FROM EMORY TO FORT WORTH TO
CLEBURNE TO LAMPASAS. FREQUENT LIGHTNING WILL OCCUR WITH ANY
STORMS...AND ANY STORM THAT FORMS HAS THE POTENTIAL TO PRODUCE
VERY LARGE HAIL AND DAMAGING DOWNBURST WINDS. AN ISOLATED TORNADO
THREAT IS ALSO PRESENT THROUGH THE EARLY EVENING HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A CHANCE OF THUNDERSTORMS IN NORTH TEXAS SATURDAY THROUGH
TUESDAY NIGHT. HIGHER CHANCES OCCUR IN THE NORTHWEST HALF SATURDAY
THROUGH SUNDAY EVENING. SEVERE THUNDERSTORMS WILL BE POSSIBLE EACH
DAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED ALONG AND NORTHWEST OF A LINE
FROM EMORY TO FORT WORTH TO LAMPASAS FOR THE HAIL AND WIND THREAT.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 8:44 PM CDTSevere Thunderstorm WarningFWDMontague27 min
Apr 23, 10:52 AM CDTWind AdvisoryFWDBell, Bosque, Collin, Coryell, Dallas, Denton and 13 more4 hr
Apr 23, 4:38 PM CDTSevere Thunderstorm WarningFWDCooke, Montague67 min
Apr 23, 5:11 PM CDTSpecial Weather StatementFWDPalo Pinto34 min
Apr 23, 5:20 PM CDTSpecial Weather StatementFWDWise25 min
Apr 23, 5:28 PM CDTSevere Thunderstorm WarningFWDPalo Pinto62 min
Apr 23, 5:31 PM CDTSevere Thunderstorm WarningFWDJack, Montague, Wise59 min
Apr 23, 5:36 PM CDTSevere Thunderstorm WarningFWDEastland, Erath, Palo Pinto, Stephens54 min
Apr 23, 5:44 PM CDTSevere Thunderstorm WarningFWDCooke, Grayson61 min
Apr 23, 5:51 PM CDTTornado WarningFWDCooke, Grayson54 min
Apr 23, 5:55 PM CDTSpecial Weather StatementFWDComanche35 min
Apr 23, 6:05 PM CDTSevere Thunderstorm WarningFWDComanche, Eastland, Erath55 min
Apr 23, 6:18 PM CDTSevere Thunderstorm WarningFWDStephens38 min
Apr 23, 6:24 PM CDTSevere Thunderstorm WarningFWDJack, Palo Pinto, Parker66 min
Apr 23, 6:28 PM CDTSevere Thunderstorm WarningFWDCooke, Denton, Montague, Wise62 min
Apr 23, 6:40 PM CDTTornado WarningFWDWise50 min
Apr 23, 6:41 PM CDTTornado WarningFWDCooke, Grayson49 min
Apr 23, 6:50 PM CDTSevere Thunderstorm WarningFWDJack, Wise40 min
Apr 23, 6:59 PM CDTSevere Thunderstorm WarningFWDComanche, Eastland, Erath, Hood61 min

Nearby

Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.